Alert archive / Iowa / Flash Flood Warnings in 2009

Flash Flood Warning 1, NWS Quad Cities, IA

February 11, 2009Clinton County, Scott County, Iowa

NWS Quad Cities, IA issued this flash flood warning at Feb 11, 2009, 7:34 AM CST for Clinton County, Scott County, Iowa. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 11, 2009, 7:34 AM CST (13:34 UTC)
Expired
Feb 11, 2009, 1:15 PM CST
In force
6 hr
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Flood severity
None

Counties Clinton County, IA, Scott County, IA

The radar

The Quad Cities radar (KDVN), 18 km from the middle of the area, began a volume at 13:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 1.6 hours before the alert went out and 21 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2009-02-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2009-02-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
440 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
-55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KDVN 111334
FFWDVN
IAC045-163-111915-
/O.NEW.KDVN.FF.W.0001.090211T1334Z-090211T1915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
734 AM CST WED FEB 11 2009

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN CLINTON COUNTY IN EAST CENTRAL IOWA...
  NORTHERN SCOTT COUNTY IN EAST CENTRAL IOWA...

* UNTIL 115 PM CST

* AT 715 AM CST...BROADCAST MEDIA RELAYED A PUBLIC REPORT OF FLOODING
  ALONG THE WAPSIPINICON RIVER NEAR DONAHUE DUE TO AN ICE JAM.
  WATER WAS RISING RAPIDLY AND REPORTED TO BE NEAR WAIST DEEP IN SOME
  LOCATIONS. THE ICE JAM WAS LIKELY OCCURING BETWEEN RIVER CAMP AND 
  ALLENS GROVE.   

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
  MCCAUSLAND...DIXON AND DONAHUE...

PLEASE REPORT ANY FLOODING OR DAMAGE TO YOUR LOCAL LAW ENFORCEMENT
AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE.

ICE JAMS CAN DEVELOP AND BREAK UP QUICKLY...RESULTING IN RAPID
FLOODING IMMEDIATELY UP OR DOWNSTREAM OF THE JAM. BE PREPARED TO MOVE
TO A SAFER LOCATION IF FLOODING DEVELOPS.

LAT...LON 4183 9090 4179 9032 4166 9035 4169 9090
TIME...MOT...LOC 1322Z 180DEG 0KT 4171 9068

$$
1 follow-up statement
000 
WGUS73 KDVN 111532
FFSDVN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
932 AM CST WED FEB 11 2009

IAC045-163-111915-
/O.CON.KDVN.FF.W.0001.000000T0000Z-090211T1915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CLINTON IA-SCOTT IA-
932 AM CST WED FEB 11 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 115 PM CST FOR
NORTHERN SCOTT AND SOUTHWESTERN CLINTON COUNTIES...

AT 925 AM CST...WEATHER SERVICE OFFICIALS CONFIRMED AN ICE JAM JUST 
WEST OF THE Y 52 BRIDGE ON THE WAPSIPINICON RIVER. THE JAM IS ABOUT 
200 YARDS LONG AND IS SLOWLY MOVING DOWNSTREAM. ABOUT 20 HOMES ARE 
BEING AFFECTED...MAINLY ALONG RIVER CAMP ROAD NEAR THE RIVER.

LOCALIZED RIVER RISES OF UP TO 3 FEET ARE OCCURRING BEHIND THE ICE 
JAM.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MCCAUSLAND

ICE JAMS CAN DEVELOP AND BREAK UP QUICKLY... RESULTING IN RAPID
FLOODING IMMEDIATELY UP OR DOWN STREAM OF THE JAM. BE PREPARED TO
MOVE TO A SAFER LOCATION IF FLOODING DEVELOPS.

LAT...LON 4183 9090 4179 9032 4166 9035 4169 9090
TIME...MOT...LOC 1527Z 180DEG 0KT 4171 9068

$$

08

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood warning went out at Feb 11, 6:11 AM CST, 1 hour 23 minutes earlier.

Area forecast discussion, Feb 11, 6:11 AM CST, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
611 AM CST WED FEB 11 2009

.UPDATE...
DENSE FOG DEVELOPING ALONG MOISTURE CONVERGENCE AXIS FROM
NEAR KSQI-KMLI-KFSW. FOG ATTIM REMAINS PATCHY DUE TO RAIN...
THUS WILL NOT UPDATE ZFP/GRIDS... AND JUST HIGHLIGHT IN
SPECIAL WX STATEMENT (SPSDVN).

&&

.AVIATION...
LIFR CONDITIONS IN FOG AND LOW CLOUDS AT KMLI IN SFC MOISTURE
CONVERGENCE AXIS... AND LIKELY TO PERSIST FOR FEW MORE
HOURS UNTIL STEADIER RAINS DEVELOP AND NORTHERLY WINDS INCREASE
TO SCOUR OUT. LOW POTENTIAL FOR LIFR CONDITIONS TO DEVELOP AT KBRL.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&
Hazardous weather outlook, Feb 11, 4:47 AM CST, 2 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
447 AM CST WED FEB 11 2009

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-121100-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
447 AM CST WED FEB 11 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

PATCHY DENSE FOG WILL BE POSSIBLE EARLY THIS MORNING OVER
NORTHWEST ILLINOIS.

ISOLATED THUNDERSTORMS ALONG WITH LOCALLY HEAVY RAINFALL IN EXCESS
OF 1 INCH WILL BE POSSIBLE TODAY SOUTHEAST OF A PRINCETON
ILLINOIS TO BURLINGTON IOWA LINE. THIS HEAVY RAINFALL COULD RESULT
IN PONDING OF WATER ON ROADWAYS AND LOW LYING AREAS...AND CAUSE
RISES ON PORTIONS OF THE FOX AND LA MOINE RIVERS.

STRONG NORTH TO NORTHWEST WINDS ARE EXPECTED TO DEVELOP BY THIS
AFTERNOON AND CONTINUE THROUGH EARLY EVENING. WIND GUSTS AROUND
40 MPH WILL BE POSSIBLE OVER EAST CENTRAL AND SOUTHEAST
IOWA...NORTHWEST AND WEST CENTRAL ILLINOIS AND NORTHEAST MISSOURI.
THESE STRONG WINDS MAY MAKE DRIVING DIFFICULT FOR DRIVERS OF HIGH
PROFILE VEHICLES ON WEST TO EAST ORIENTED ROADS.

MINOR TO MODERATE FLOODING CONTINUES ON PORTIONS OF THE IOWA AND
ROCK RIVERS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A WINTER STORM WILL BRING THE POTENTIAL FOR WIDESPREAD MODERATE TO
POSSIBLY HEAVY SNOWFALL AMOUNTS ACROSS THE OUTLOOK AREA LATE
FRIDAY AND FRIDAY NIGHT. THERE IS SOME UNCERTAINTY IN THE TIMING
AND TRACK OF THIS STORM. FURTHER DETAILS AND MORE SPECIFIC SNOW
AMOUNTS WILL BE AVAILABLE IN LATER OUTLOOKS AND FORECASTS.

ICE JAM FLOODING WILL CONTINUE TO BE A THREAT ON AREA RIVERS.
PLEASE SEE THE LATEST FLOOD STATEMENTS AND FLOOD WARNINGS FOR
DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

In the hours before

Special weather statement, Feb 11, 1:44 AM CST, 5 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
144 AM CST WED FEB 11 2009

ILZ017-018-111000-
BUREAU-PUTNAM-
INCLUDING THE CITIES OF...PRINCETON...HENNEPIN
144 AM CST WED FEB 11 2009

...AREAS OF DENSE FOG EARLY THIS MORNING...

DENSE FOG...REDUCING VISIBILITIES TO ONE QUARTER MILE OR LESS...
WILL BE FOUND OVER THE AREA EARLY THIS MORNING. THE DENSE FOG
WILL PERSIST FOR THE NEXT FEW HOURS UNTIL THE RAIN ARRIVES... AT
WHICH TIME SIGNIFICANT IMPROVEMENT IN VISIBILITIES CAN BE
EXPECTED.

IF YOU WILL BE DRIVING EARLY THIS MORNING...BE PREPARED TO
ENCOUNTER DENSE FOG. SLOW DOWN AND KEEP YOUR HEADLIGHTS ON LOW
BEAM.
Special weather statement, Feb 11, 5:53 AM CST, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
553 AM CST WED FEB 11 2009

IAZ054-065>068-078-089-099-ILZ001-002-007-009-015>018-024>026-034-
035-MOZ010-111500-
JACKSON-CEDAR-CLINTON-MUSCATINE-SCOTT-LOUISA-DES MOINES-LEE-
JO DAVIESS-STEPHENSON-CARROLL-WHITESIDE-ROCK ISLAND-HENRY IL-
BUREAU-PUTNAM-MERCER-HENDERSON-WARREN-HANCOCK-MCDONOUGH-CLARK-
INCLUDING THE CITIES OF...MAQUOKETA...TIPTON...CLINTON...
MUSCATINE...BETTENDORF...DAVENPORT...WAPELLO...BURLINGTON...
FORT MADISON...GALENA...FREEPORT...MOUNT CARROLL...STERLING...
ROCK FALLS...MOLINE...ROCK ISLAND...KEWANEE...PRINCETON...
HENNEPIN...ALEDO...OQUAWKA...MONMOUTH...CARTHAGE...MACOMB...
KAHOKA
553 AM CST WED FEB 11 2009

...DENSE FOG THIS MORNING...

PATCHY DENSE FOG...REDUCING VISIBILITIES TO ONE QUARTER MILE
OR LESS...WILL BE FOUND THROUGH DAYBREAK. THE DENSE FOG WILL
LIFT IN AREAS THAT RECEIVE A STEADY LIGHT TO MODERATE RAINFALL.
IN ADDITION...WINDS WILL INCREASE BY MID TO LATE MORNING AT 10 TO
20 MPH WITH HIGHER GUSTS. THIS WILL ALSO ALLOW VISIBILITIES IN
THE FOG TO IMPROVE.

MOTORISTS SHOULD EXERCISE CAUTION WHILE DRIVING THIS MORNING.
WHILE ENCOUNTERING DENSE FOG...SLOW DOWN AND KEEP YOUR HEADLIGHTS
ON LOW BEAM.

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 11, 1:14 PM CSTAreal Flood WarningDVNClinton, Des Moines, Lee, Scott78 days

Nearby

Flash Flood Warnings in Iowa, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.